6 Recent FDA Drug Warnings Pharmacy Techs Should Know

Although medications are tested for potential adverse events before they're approved, some side effects may not be evident until after a drug enters the market.

Although medications are tested for potential adverse events before they’re approved, some side effects may not be evident until after a drug enters the market.

As some of the last health care team members to handle prescription drugs before they reach patients, pharmacy technicians should familiarize themselves with new FDA warnings for the following products:

1. Aripiprazole

The FDA added a new warning to the label of drugs containing the antipsychotic aripiprazole (Abilify, Abilify Maintena, Aristada) that alerted patients and providers to an associated risk of impulsive behavior.

The warning was issued on May 3, 2016, after the FDA identified a total of 167 US cases where the use of aripiprazole was linked with impulse-control problems in adults and children. The majority of these cases involved pathological gambling, but instances of compulsive eating, spending, and sexual behaviors were also reported.

Although these side effects were reported to occur after the medication was discontinued or the dose was reduced, patients treated with aripiprazole should first consult a health care professional before changing their therapy.

2. Antacids Containing Aspirin

On June 6, 2016, the FDA reiterated that OTC antacid products containing aspirin carry a risk of serious bleeding. Some of the products associated with this risk include Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, Zee-Seltzer Antacid and Pain Reliever, and their generic equivalents.

Although the labels of aspirin-containing antacid products have included a warning about serious bleeding since 2009, recent cases of serious bleeding linked to the use of these drugs prompted the FDA to remind patients and providers about the risk.

Risk factors for serious bleeding include age 60 years or older, history of stomach ulcers or bleeding, use of a blood-thinning or steroid medicine, use of other medications containing nonsteroidal anti-inflammatory drugs (NSAIDs), or an intake of 3 or more alcoholic drinks every day. Patients can also increase their risk for serious bleeding by taking a higher dose of aspirin-containing antacids than recommended, or by taking these medications for a longer time period than recommended.

The FDA will continue to evaluate this issue to determine whether further action is required.

3. Canagliflozin and Dapagliflozin

The FDA strengthened its existing warnings concerning the risk of acute kidney injury associated with the diabetes medications canagliflozin (Invokana, Invokamet) and dapagliflozin (Farxiga, Xigduo XR) on June 14, 2016.

Following the identification of 101 cases of acute kidney injury linked with the use of canagliflozin and dapagliflozin, the FDA decided to revise the drugs’ label to include further information about potential kidney problems, as well as recommendations to minimize the risks.

Some of the risk factors of acute kidney injury include decreased blood volume, chronic kidney insufficiency, congestive heart failure, and the use of other medications such as diuretics, angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, and NSAIDs.

Patients who experience signs or symptoms of acute kidney injury, such as decreased urine or swelling in the legs or feet, should seek immediate medical attention. However, those who are treated with canagliflozin or dapagliflozin should consult their health care provider before stopping the medications, as doing so could lead to uncontrolled blood sugar levels.

4. Olanzapine

On May 10, 2016, the FDA updated the labels of all products containing the antipsychotic olanzapine (Zyprexa, Zyprexa Zydis, Symbyax) to alert patients and providers about an associated risk of drug reaction with eosinophilia and systemic symptoms (DRESS).

The FDA issued the warning following an investigation in which it identified 23 reported cases of DRESS among olanzapine users since the medication’s 1996 launch.

Health care providers should explain the signs and symptoms of DRESS to their patients when prescribing any medications containing olanzapine, as well as instruct them to seek immediate medical care if they experience severe symptoms such as a fever with rash and swollen lymph glands. Providers should also consider ceasing treatment with olanzapine in patients whom they suspect have developed DRESS, although patients should consult their prescriber before stopping the medication themselves.

5. Saxagliptin and Alogliptin

On April 5, 2016, the FDA updated the labels of dipeptidyl peptidase-4 (DPP-4) inhibitors containing saxagliptin (Onglyza, Kombiglyze) or alogliptin (Nesina, Kazano, Oseni) to warn patients and providers of an increased heart failure (HF) risk associated with the drugs’ use.

Providers were encouraged to consider discontinuing saxagliptin- or alogliptin-containing products, which are indicated for the treatment of type 2 diabetes, in patients who develop HF after clinical trials demonstrated that participants who used these drugs were more likely to experience HF than those who received placebo.

Patients taking these medications should contact their health care providers immediately if they experience symptoms such as unusual shortness of breath, difficulty breathing while lying down, weakness, fatigue, or weight gain with swelling in the ankles, feet, legs, or stomach.

6. Sumatriptan Iontophoretic Transdermal System

On June 2, 2016, the FDA alerted providers and patients to the potential risk of serious burns and scarring associated with the use of sumatriptan iontophoretic transdermal system (Zecuity). This warning was prompted by a number of cases in which patients experienced burns and scars on the skin where they wore the patch, with reported symptoms including severe redness, pain, skin discoloration, blistering, and cracked skin.

Health care providers should advise patients who have been prescribed Zecuity to immediately remove the product if they experience moderate to severe pain at the patch site, and also consider prescribing an alternative migraine treatment to those who have experienced these symptoms.

The FDA plans to further investigate the possibility of Zecuity-related adverse events to determine whether regulatory action is required.